Dermatologic toxicities to immune checkpoint inhibitor therapy: A review of histopathologic features

Samantha R. Ellis, Aren T. Vierra, Jillian W. Millsop, Mario E. Lacouture, Maija Kiuru

Research output: Contribution to journalArticlepeer-review

1 Scopus citations

Abstract

Antineoplastic agents that use the immune system have revolutionized cancer treatment. Specifically, implementation of immune checkpoint inhibitors, monoclonal antibodies that block cytotoxic T-lymphocyte–associated antigen-4, programmed cell death protein 1, or programmed cell death ligand 1 show improved and sustained responses in patients with cancer. However, these agents are associated with a plethora of adverse events, many manifesting in the skin. As the clinical application of cancer immunotherapies expands, understanding the clinical and histopathologic features of associated cutaneous toxicities becomes increasingly important to dermatologists, oncologists, and pathologists to ensure timely diagnosis and appropriate care. This review discusses cutaneous reactions to immune checkpoint inhibitors, focusing on histopathologic features.

Original languageEnglish (US)
Pages (from-to)1130-1143
Number of pages14
JournalJournal of the American Academy of Dermatology
Volume83
Issue number4
DOIs
StatePublished - Oct 2020

Keywords

  • adverse event
  • atezolizumab
  • avelumab
  • bullous pemphigoid
  • checkpoint inhibitor
  • CTLA-4
  • cutaneous
  • durvalumab
  • immunotherapy
  • ipilimumab
  • lichenoid dermatitis
  • nivolumab
  • PD-L1
  • PD1
  • pembrolizumab
  • rash
  • skin
  • toxicity

ASJC Scopus subject areas

  • Dermatology

Fingerprint Dive into the research topics of 'Dermatologic toxicities to immune checkpoint inhibitor therapy: A review of histopathologic features'. Together they form a unique fingerprint.

Cite this